CURB-65 Score Calculator
Find the CURB-65 pneumonia severity score.
Result
How it is calculated
Five inputs, each entered as 1 (criterion present) or 0 (absent): confusion, raised urea, respiratory rate, low blood pressure and age. The score is simply the sum, score = C + U + R + B + A (A is the age criterion: 1 if the patient is 65 or older), so it ranges from 0 to 5. The tool turns it into a band: 0 or 1 is shown as low risk, 2 as moderate risk, and 3, 4 or 5 as high risk (severe). Any value other than 0 or 1, such as 2, or a missing field, returns no result. The tool does not measure anything itself: you decide whether each criterion is met, using the thresholds from the published CURB-65 rule (for example age 65 or older). It is a decision aid for clinicians and students and does not replace clinical judgment or tell anyone what treatment to give.
Worked example
An older patient with pneumonia is 72 years old, so the age criterion is 1. Blood urea is raised, so urea is 1. The patient is not confused, the respiratory rate is under the threshold and blood pressure is adequate, so confusion, resp and bp are all 0. Adding up: 0 + 1 + 0 + 0 + 1 = 2. The tool shows a score of 2 and the band Moderate risk.
Common mistakes
- Entering the measured value instead of 0 or 1. Typing the respiratory rate of 32 returns nothing; you enter 1 once the rate meets the threshold.
- Counting pre-existing confusion. The criterion is new confusion, not a long-standing condition such as dementia.
- Mixing up urea units. The rule is stated for blood urea in mmol/L (BUN in mg/dL gives a different number), so convert before deciding on 0 or 1.
- Leaving a field blank when unsure. A blank field gives no score at all, so each of the five needs an explicit 0 or 1.
- Reading the band as a decision about admission. The score is one input among others, including oxygen levels, other illnesses and social circumstances.
Sources
About this calculator
CURB-65 is a validated clinical scoring tool that estimates 30-day mortality risk in community-acquired pneumonia by counting five binary criteria, one point each: new mental Confusion, blood Urea above 7 mmol/L (blood urea nitrogen above 19 mg/dL), Respiratory rate ≥ 30/min, Blood pressure with systolic below 90 or diastolic 60 mmHg or lower, and age 65 or older — giving a total score from 0 to 5.
Emergency and internal medicine physicians use CURB-65, published by Lim et al. in 2003, to help decide whether a pneumonia patient can be safely treated as an outpatient (typically scores of 0–1), needs hospital admission (2), or should be considered for intensive or high-dependency care (3 or higher), alongside overall clinical judgment.
Hospitalists, emergency department staff, and medical students learning pneumonia severity assessment rely on this score as a quick, structured way to standardize triage decisions — it summarizes risk, but as with any clinical decision rule it supports rather than replaces a full clinical evaluation.
Was this helpful?
You can pick up to 3 reactions.
Popular calculators
Loan Calculator
Monthly payment, total interest and full amortization schedule.
Percentage Calculator
Percent change, percent of, and ratio calculations.
Discount Calculator
Calculate final price, savings, and discount amount.
BMI Calculator
Body mass index from height and weight (metric or imperial).
Age Calculator
Compute your exact age in years, months and days from a birth date.
Compound Interest Calculator
Calculate the final amount and interest earned with compounding.
All Calculators
- Loan Calculator
- Profit Calculator
- Discount Calculator
- BMI Calculator
- Percentage Calculator
- Ideal Weight Calculator
- Age Calculator
- Pregnancy Due Date Calculator
- Compound Interest Calculator
- BMR Calculator (Basal Metabolic Rate)
- Tip Calculator
- Fuel Cost Calculator
- Date Difference Calculator
- Sleep Cycle Calculator
- Daily Water Intake Calculator
- Simple Interest Calculator
- Heart Rate Zones Calculator
- Running Pace Calculator
- Pet Age Calculator
- Calories Burned Calculator
- Macro Calculator
- TDEE Calculator (Total Daily Energy Expenditure)
- Waist-to-Hip Ratio Calculator
- Honor Roll Calculator
- One Rep Max (1RM) Calculator
- Ovulation Calculator
- Electricity Cost Calculator
- Unit Price Calculator
- Savings Goal Calculator
- Break-Even Point Calculator
- Paint Calculator
- Course Grade Average Calculator
- Business Days Calculator
- Time Duration Calculator
- Fuel Economy Calculator
- Temperature Converter
- Tile Calculator
- Aspect Ratio Calculator
- Roman Numeral Converter
- Goal Weight Timeline Calculator
- Salary Converter (Hourly to Annual)
- Credit Card Validator (Luhn)
- Body Surface Area (BSA) Calculator
- Feels-Like Temperature Calculator
- Ohm’s Law Calculator
- PPI (Pixel Density) Calculator
- Molar Mass Calculator
- Zodiac Sign Calculator (Western + Chinese)
- IBAN Validator
- Shoe Size Converter
- Country Info & Dialing Code Lookup
- Time Zone Difference (World Clock)
- CAGR (Compound Annual Growth Rate) Calculator
- Rule of 72 Calculator
- Blood Alcohol Content (BAC) Calculator
- Lean Body Mass (LBM) Calculator
- Pythagorean Theorem Calculator
- Speed Converter
- Download Time Calculator
- Date Calculator (Add/Subtract)
No calculators found
Comments (1)
This tool only adds up five yes or no answers, so the quality of the score depends on how carefully you judge each criterion. A student exercise that helps is to write the five answers down with the actual measurements before entering anything. The score leaves out oxygen levels and other illnesses, so a low score does not mean treatment can wait; a clinician has to decide. Which of the five criteria do you find hardest to judge?